[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
November 10, 1999

Ticlopidine and TTP After Coronary Stenting

Author Affiliations
 

Margaret A.WinkerMD, Deputy EditorIndividualAuthorPhil B.FontanarosaMD, Interim CoeditorIndividualAuthorStephenLurieMD, PhDIndividualAuthor

JAMA. 1999;282(18):1717-1719. doi:10.1001/jama.282.18.1717

To the Editor: As authors of the first article on the incidence of ticlopidine hydrochloride–associated thrombotic thrombocytopenic purpura (TTP) after coronary artery stenting,1 we would like to comment on the follow-up article on this subject by Dr Steinhubl and colleagues.2 Our incidence data indicated a frequency that is 3-fold as frequent as reported in their article (1 in 1600 vs 1 in 4800).1,3 Moreover, as both Steinhubl et al and we have stated, case-finding by surveying interventional cardiologists is likely to underestimate the true frequency of this adverse effect. None of the cardiologists involved in the cases that we reposed was aware that TTP had occurred in their patients. Although we agree that limiting therapy to 2 weeks after stenting does not prevent the development of TTP, the occurrence of this syndrome is rare. Of the 61 known cases of ticlopidine-associated TTP in patients who received coronary artery stenting, only 5 occurred in less than 2 weeks of therapy; of those, none has died (Table 1).

First Page Preview View Large
First page PDF preview
First page PDF preview
×